Hail, Wood
- When
- May 7, 2:00 AM EST
- Where
- Wood County, 2.24 mi NE of Weston
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.371, -83.767
A trained weather spotter reported three quarter inch size hail.
An elevated warm front lifted north across the area during the early morning hours of May 7th. Numerous storms developed along the front producing quarter size hail across northern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An elevated warm front lifted north across the area during the early morning hours of May 7th. Numerous storms developed along the front producing quarter size hail across northern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 6, 11:59 PM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1259 AM EDT WED MAY 7 2014 .SYNOPSIS... A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA TONIGHT INTO WEDNESDAY. A COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... FIRST WAVE ON ITS WAY THROUGH INDIANA BUT IS QUICKLY MEETING ITS DEMISE. WE THINK THERE WILL BE MULTIPLE WAVES LIKE THIS BUT EACH WAVE WILL GRADUALLY INCREASE THE DEW POINTS ACROSS THE REGION. EVENTUALLY...MID LEVEL MOISTURE WILL STREAM INTO THE REGION TO SUPPORT SHOWERS AND A FEW THUNDERSTORMS OVERNIGHT INTO TOMORROW MORNING. AS MENTIONED EARLIER...FORECAST LOOKS REASONABLE SO NO ADJUSTMENTS NEEDED AT THIS TIME. && .SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/... THE WARM FRONT WILL MAKE SLOW NORTHEASTWARD PROGRESS THROUGH WEDNESDAY AFTERNOON. MODELS ARE INDICATING A BIT OF LOW LEVEL INSTABILITY DEVELOPING ALONG THE WARM FRONT...ESPECIALLY ACROSS THE EASTERN PORTION OF THE COUNTY WARNING AREA. IF THIS DOES OCCUR A FEW OF THE THUNDERSTORMS COULD BE ON THE STRONG SIDE. LOW LEVEL MOISTURE WILL BE HIGHER ALONG WITH THE STRONGER WARM ADVECTION AS THE FRONT LIFTS ACROSS THE NORTHEAST PORTION OF THE COUNTY WARNING AREA. SO THAT SHOULD LEAD TO HIGHER CHANCES OF SHOWERS AND THUNDERSTORMS. INCREASED UPPER LEVEL RIDGING AND THE LIKELIHOOD OF A MIDDLE LEVEL CAP SHOULD ALLOW FOR A PARTLY CLOUDY AND HOT DAY. HIGHS THURSDAY AFTERNOON SHOULD BE ABLE TO WARM WELL INTO THE 80S. COOLER ON FRIDAY WITH INCREASED CLOUD COVER BUT IT WILL NOT PROBABLY ONLY 5 TO 8 DEGREES COOLER. JET ENERGY AND THE COLD FRONT SHOULD REMAIN WEST OF THE REGION ON FRIDAY SO THE THREAT OF THUNDER WILL LIKELY HINGE ON THE LOCATIONS OF ANY OUTFLOW FROM THURSDAY NIGHTS CONVECTION ACROSS ILLINOIS INTO INDIANA. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AN ACTIVE WEATHER PATTERN IS EXPECTED DURING THE EXTENDED PORTION OF THE FORECAST. THE MOISTURE AXIS WILL REMAINS OVERHEAD ON SATURDAY AND EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AS A TROUGH LIFTS OUT OF THE PLAINS. THIS SYSTEM WAS SUPPOSED TO PUSH A COLD FRONT SOUTH ACROSS THE AREA BUT NOW IT LOOKS LIKE IT MAY STALL ACROSS NRN OHIO THROUGH THE WEEKEND. IT BECOMES HARDER TO TIME OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK THEN AS THIS BOUNDARY AND SOME RESIDUAL MOISTURE REMAIN IN PLACE. THE GFS IS MORE PROGRESSIVE THAN THE ECMWF AND CMC THROUGH MONDAY. THE OTHER MODELS ARE OFFERING A MORE CONSISTENT SOLUTION WITH EACH OTHER AND PREVIOUS RUNS SO LEANED THE FORECAST IN THAT DIRECTION. THE FORECAST IS RATHER VAGUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS MOST DAYS AND TEMPERATURES JUST SLIGHTLY ABOVE NORMAL. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... OVERRUNNING SHOWERS AND THUNDERSTORMS OVER SRN LWR MI MOVING EAST AND EXPANDING SOUTHEAST. ACTIVITY IS EXPECTED TO CONTINUE TO EXPAND INTO THE NIGHT AS A SHORT WAVE MOVES ACROSS THE AREA. BROUGHT THUNDER INTO KTOL BUT OTHERWISE A MIX OF VCSH AND VCTS. ALSO BROUGHT IN A 2 HOUR WINDOW OF SHOWERS EAST BASED ON HRRR TIMING. EXPECT PRIMARILY VFR CONDITIONS EXCEPT WITHIN ANY SHOWER/TSTM CORES. .OUTLOOK...NON VFR AT TIMES DEVELOPING FRIDAY AND CONTINUING INTO SUNDAY MORNING IN SHOWERS AND THUNDERSTORMS. && .MARINE... HIGH PRESSURE OVER THE CENTRAL GREAT LAKES WILL SHIFT TO NEW ENGLAND OVERNIGHT. A WARM FRONT LOCATED NEAR THE OHIO VALLEY WILL LIFT NORTH OVERNIGHT CAUSING EASTERLY WINDS TO INCREASE TO 10 TO 20 KNOTS ON THE WESTERN HALF OF THE LAKE. THIS WILL CAUSE WAVES TO BUILD TO 1 TO 4 FEET FOR A PERIOD OF TIME LATE TONIGHT INTO WEDNESDAY BEFORE THE FLOW SHIFTS TO SOUTHEASTERLY AND THE HIGHEST WAVES SHIFT TOWARDS THE NORTH SHORE. THERE IS A LOW CHANCE OF NEEDING A SMALL CRAFT ADVISORY IF WINDS END UP BEING STRONGER OR THE FRONT IS SLOWER TO SHIFT NORTH. WINDS WILL SHIFT TO THE SOUTH ON THURSDAY WITH THE PASSAGE OF THE WARM FRONT WITH STABLE CONDITIONS AND WAVES DECREASING TO 2 FEET OR LESS. AN ACTIVE WEATHER PATTERN WITH OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY...WITH LOWER CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUING INTO NEXT WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...MULLEN NEAR TERM...LOMBARDY SHORT TERM...MULLEN LONG TERM...KEC AVIATION...TK MARINE...KEC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 510 AM EDT TUE MAY 6 2014 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-070915- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 510 AM EDT TUE MAY 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Detroit radar (KDTX), 150 km away, was scanning. The volume nearest the first event began at 06:59 UTC.
13 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained weather spotter reported three quarter inch size hail.
The public reported quarter size hail in Tiffin.
A trained weather spotter reported quarter size hail northeast of Greer.
Penny sized hail was observed.
Penny to quarter sized hail was observed.
The public reported quarter size hail covering the ground between Plymouth and Shelby.
Thunderstorm winds downed a couple of trees in the Ashland area.
Nickel sized hail was observed.
Penny sized hail covered the ground.
Penny sized hail was observed.
Penny sized hail was observed.
Hail as large as quarters covered the ground.
Quarter sized hail was observed.
Hail the size of quarters was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512163, 512162, 512164, 513039, 513038, 512165, 513047, 513048, 513045, 513046, 513042, 513040, 513043, 513044.